At least 11 University students were hospitalized on Sunday, Feb. 22 for drug overdoses believed to be caused by Molly/MDMA, according to two all-campus emails from Vice President for Student Affairs Michael Whaley.
“A Wesleyan sophomore was transported to Middlesex Hospital early this morning and is in critical condition as a result of an apparent overdose,” the first email reads. “Two other students were transported in less serious condition but with similar symptoms.”
Cross Street Fire Station Battalion Chief David Anderson confirmed that the eight students were taken from the Butterfield Dorms, the Foss Hill dorms, and 200 High Street. In a further email, Whaley told The Argus that the number of hospitalized students had increased to 11, with a few students checking into the hospital on their own.
A second email in the early afternoon informed students of three more hospitalizations and urged all students to ensure that their friends do not require medical attention. Ambulances have been present at the Butterfields and West College throughout the day. By 5 p.m., Anderson said the reports coming in to the fire department had slowed significantly.
"We haven’t had any activity for those types of calls in a couple of hours,” Anderson said.
The students are being treated at various hospitals, and Whaley encourages students to stay calm and wait for further updates from the University.
“Several [students] are in serious condition but I can confirm that none have passed,” Whaley wrote in an email to The Argus.
Public Safety and the Middletown Police are investigating the situation. Anyone with any information should contact Scott Rohde, Director of Public Safety, 860-685-3333.
In Sept. 2014, a number of University students were hospitalized over the course of several weeks after taking MDMA, according to an all-campus email sent by Health Services on Tuesday, Sept. 16.
MDMA stands for methylenedioxy-methamphetamine. According to University Medical Director of the Health Services Department Dr. Thomas McLarney in article published by The Argus on Sept. 18, 2014, the drug is a stimulant and psychedelic substance that increases the amount of dopamine, norepinephrine and serotonin in the brain. Effects can include anxiety, dizziness, and elevated heart rate and blood pressure. It takes a period of days to weeks for the brain to recover as the released neurotransmitters must be replaced.
by Sofi Goode
Image: Simon Korn/Contributing Photographer
February 22, 2015
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
At Least 11 Students Hospitalized For Alleged Molly/MDMA Overdose